Alert archive / Utah / Special Weather Statements in 2014

Special Weather Statement, NWS Salt Lake City, UT

August 6, 2014Salt Lake County, Utah

NWS Salt Lake City, UT issued this special weather statement at Aug 6, 2014, 2:39 PM MDT for Salt Lake County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2014, 2:39 PM MDT (20:39 UTC)
Expired
Aug 6, 2014, 3:15 PM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 78 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WWUS85 KSLC 062039
SPSSLC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
239 PM MDT WED AUG 6 2014
 
UTZ003-062115-
SALT LAKE AND TOOELE VALLEYS UT-
239 PM MDT WED AUG 6 2014

...SPECIAL WEATHER STATEMENT...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM THAT REMAINS NEARLY STATIONARY OVER 
TAYLORSVILLE...OR NEAR WEST VALLEY CITY. 

TORRENTIAL RAINFALL...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH 
WILL BE POSSIBLE...ESPECIALLY AROUND THE KEARNS AND TAYLORSVILLE 
AREA. NUMEROUS REPORTS OF SMALL HAIL AND SIGNIFICANT PONDING OF 
WATER ON ROADWAYS HAVE BEEN RECEIVED. RADAR ESTIMATES OF OVER 2 
INCHES OF RAINFALL HAVE ALREADY OCCURRED.

LOCATIONS IMPACTED INCLUDE...
SALT LAKE CITY...WEST VALLEY CITY...MURRAY...WEST JORDAN...
TAYLORSVILLE...HOLLADAY...SOUTH SALT LAKE...KEARNS...OQUIRRH...
MILLCREEK...EAST MILLCREEK...CANYON RIM...COTTONWOOD WEST AND
SUGARHOUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4067 11182 4062 11203 4071 11204 4078 11184
TIME...MOT...LOC 2036Z 180DEG 0KT 4066 11196 

$$

GM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 6, 9:59 AM MDT, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 6, 9:59 AM MDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
959 AM MDT WED AUG 6 2014

.SYNOPSIS...AN UPPER LOW OVER NORTHEASTERN NEVADA WILL MOVE SLOWLY
EAST ACROSS NORTHERN UTAH TODAY THROUGH THURSDAY NIGHT. A DRYING
TREND WILL DEVELOP FRIDAY AND CONTINUE INTO SATURDAY. MOISTURE
WILL START TO SPREAD BACK NORTH INTO THE AREA LATE IN THE WEEKEND.

&&

.DISCUSSION...A DEFORMATION AXIS IS PRESENT ACROSS THE GREAT
BASIN...STRETCHING FROM CENTRAL IDAHO...THROUGH NORTHERN NEVADA
AND INTO NORTH CENTRAL CALIFORNIA. A CIRCULATION CENTER
ASSOCIATED WITH THIS DEFORMATION AXIS IS SLOWLY MOVING EASTWARD
INTO NORTHWESTERN UTAH. WITH DEEP MOISTURE STILL IN PLACE ACROSS
NORTHERN UTAH...MOST OF THE CONVECTIVE ACTIVITY WILL DEVELOP
ACROSS NORTHERN UTAH TODAY...WITH THE MOST WIDESPREAD COVERAGE
ACROSS NORTHWEST UTAH IN THE VICINITY OF THIS CIRCULATION. WITH
DEEP MOISTURE...THE STRONGER STORMS THIS AFTERNOON WILL BE
ACCOMPANIED BY HEAVY RAIN.

THIS CIRCULATION WILL SEND A SURFACE BOUNDARY INTO NORTHERN UTAH
THIS AFTERNOON AND EVENING...WHICH MAY ACT AS A FOCUS FOR
CONVECTION. THE HRRR SUPPORTS THIS IDEA...SHOWING CONVECTION
DEVELOPING ACROSS NORTHWEST UTAH AS THE BOUNDARY MOVES THROUGH.

DRIER AIR ACROSS CENTRAL AND SOUTHERN UTAH WILL RESULT IN A FAIRLY
QUIET DAY DOWN SOUTH...THOUGH WITH MODERATE INSTABILITY...SOME
TERRAIN BASED STORMS ARE POSSIBLE THIS AFTERNOON.

THE CIRCULATION CENTER WILL CONTINUE TO SLOWLY MOVE
EASTWARD...CROSSING NORTHERN UTAH TOMORROW. THIS WILL BRING COOLER
TEMPERATURES AND MORE UNSETTLED WEATHER. CONDITIONS WILL BEGIN TO
DRY FRIDAY...WITH A DRYING TREND CONTINUING INTO SATURDAY.

CURRENT FORECAST LOOKS GOOD...NO UPDATES PLANNED.

&&

.AVIATION...A STALLED FRONTAL BOUNDARY ACROSS EXTREME NORTHWEST UTAH
WILL REMAIN NORTH OF THE KSLC TERMINAL TODAY. SHOWERS AND ISOLATED
THUNDERSTORMS WILL FORM ALONG THE BOUNDARY THIS AFTERNOON...WITH NO
DIRECT IMPACT ON THE TERMINAL. SOUTHEAST WINDS THIS MORNING WILL
TURN MORE SOUTHERLY AND INCREASE AFTER 17Z. NORTHWEST WINDS WILL
DEVELOP AROUND 20Z. THESE WINDS WILL GENERALLY BE LIGHT...THOUGH
BRIEF PERIODS OF STRONGER AND GUSTY WINDS ARE POSSIBLE DUE TO THE
SHOWERS AND STORMS TO THE NORTH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...HOSENFELD
AVIATION...CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 6, 5:19 AM MDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
519 AM MDT WED AUG 6 2014

UTZ001>016-019>021-517-518-WYZ021-071200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
519 AM MDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS NORTHERN
PORTIONS OF THE OUTLOOK AREA TODAY INTO TONIGHT. SOME OF THESE
WILL PRODUCE BRIEF HEAVY RAIN. SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS WILL ALSO DEVELOP OVER THE CENTRAL AND NORTHEASTERN
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE MORE WIDESPREAD THURSDAY WITH
THE BEST CHANCE ACROSS THE NORTHERN OUTLOOK AREA. THESE COULD
CONTINUE ACROSS THE NORTHEASTERN OUTLOOK AREA INTO FRIDAY.
ISOLATED MOUNTAIN STORMS ARE EXPECTED OVER THE WEEKEND.

MOISTURE WILL INCREASE FROM THE SOUTH AGAIN FOR THE FIRST PART OF
NEXT WEEK BRINGING A RENEWED THREAT OF HEAVY RAIN WITH
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Aug 6, 1:01 PM MDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
101 PM MDT WED AUG 6 2014

UTZ004-061930-
SOUTHERN WASATCH FRONT UT-
101 PM MDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UTAH COUNTY UNTIL
130 PM MDT...

AT 1258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF EAGLE MOUNTAIN...OR 16 MILES
NORTHWEST OF PAYSON...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH...ALONG WITH
TORRENTIAL RAINFALL WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
UTAH STATE ROUTE 68 BETWEEN SARATOGA SPRINGS AND US HIGHWAY 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4012 11207 4020 11209 4029 11189 4013 11182
TIME...MOT...LOC 1858Z 262DEG 7KT 4015 11201

GM
Special weather statement, Aug 6, 1:52 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
152 PM MDT WED AUG 6 2014

UTZ003-062015-
SALT LAKE AND TOOELE VALLEYS UT-
152 PM MDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALT LAKE COUNTY UNTIL
215 PM MDT...

AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST VALLEY CITY...MOVING NORTHEAST AT 10
MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SALT LAKE CITY...WEST VALLEY CITY...MURRAY...WEST JORDAN...
TAYLORSVILLE...HOLLADAY...SOUTH SALT LAKE...KEARNS...OQUIRRH...
MILLCREEK...COTTONWOOD WEST...EAST MILLCREEK...CANYON RIM AND
SUGARHOUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4060 11202 4067 11207 4078 11186 4066 11183
TIME...MOT...LOC 1951Z 234DEG 7KT 4067 11198

GM
Special weather statement, Aug 6, 2:39 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
239 PM MDT WED AUG 6 2014

UTZ003-062115-
SALT LAKE AND TOOELE VALLEYS UT-
239 PM MDT WED AUG 6 2014

...SPECIAL WEATHER STATEMENT...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM THAT REMAINS NEARLY STATIONARY OVER
TAYLORSVILLE...OR NEAR WEST VALLEY CITY.

TORRENTIAL RAINFALL...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH
WILL BE POSSIBLE...ESPECIALLY AROUND THE KEARNS AND TAYLORSVILLE
AREA. NUMEROUS REPORTS OF SMALL HAIL AND SIGNIFICANT PONDING OF
WATER ON ROADWAYS HAVE BEEN RECEIVED. RADAR ESTIMATES OF OVER 2
INCHES OF RAINFALL HAVE ALREADY OCCURRED.

LOCATIONS IMPACTED INCLUDE...
SALT LAKE CITY...WEST VALLEY CITY...MURRAY...WEST JORDAN...
TAYLORSVILLE...HOLLADAY...SOUTH SALT LAKE...KEARNS...OQUIRRH...
MILLCREEK...EAST MILLCREEK...CANYON RIM...COTTONWOOD WEST AND
SUGARHOUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4067 11182 4062 11203 4071 11204 4078 11184
TIME...MOT...LOC 2036Z 180DEG 0KT 4066 11196

GM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:01 PM MDTSpecial Weather StatementSLCUtah29 min
Aug 6, 1:52 PM MDTSpecial Weather StatementSLCSalt Lake23 min
Aug 6, 1:58 PM MDTAreal Flood AdvisorySLCSalt Lake3 hr

Nearby

Special Weather Statements in Utah, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.